Alert archive / North Carolina / Flash Flood Warnings in 2009
Flash Flood Warning 5, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Jun 5, 2009, 10:04 AM EDT for Forsyth County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 5, 2009, 10:04 AM EDT (14:04 UTC)
- Expired
- Jun 5, 2009, 12:52 PM EDT
- In force
- 3 hr
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Flood severity
- None
County Forsyth County, NC
The radar
The Roanoke radar (KFCX), 103 km from the middle of the area, began a volume at 14:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 2.1 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 265 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 476 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 154 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS52 KRAH 051404
FFWRAH
NCC067-051700-
/O.NEW.KRAH.FF.W.0005.090605T1404Z-090605T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
1004 AM EDT FRI JUN 5 2009
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
FORSYTH COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 100 PM EDT
* AT 950 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
WIDESPREAD HEAVY RAIN SPREADING NORTH TOWARDS FORSYTH COUNTY.
RAINFALL IS EXPECTED TO RANGE UP TO TWO INCHES THROUGH NOON.
* LOCATIONS THREATENED WITH FLOODING INCLUDE WINSTON-SALEM...
KERNERSVILLE AND CLEMMONS. CREEKS WHICH MAY FLOOD INCUDE MILL
CREEK...SILAS CREEK...SALEM CREEK...GRASSY CREEK AND ABBOTTS
CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
ROADS AND RESIDENCES ALONG MILL CREEK...MONARCAS CREEK AND MUDDY
CREEK WILL LIKELY EXPERIENCE FLOODING ON THE NORTHWEST SIDE OF
WINSTON SALEM. IN ADDITION...PARKING LOTS AND SOME APARTMENTS IN
BATHANIA STATION AND COLONIAL ESTATES WILL BE THREATENED BY FLOOD
WATERS.
MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS...TURN AROUND...DONT DROWN.
REPORT FLOODING TO LAW ENFORCEMENT OFFICIALS FOR RELAY TO THE
NATIONAL WEATHER SERVICE.
&&
LAT...LON 3610 8050 3612 8045 3622 8045 3626 8046
3626 8045 3625 8003 3601 8004 3603 8018
3599 8033 3597 8039 3604 8047 3604 8050
3606 8051
$$
132 follow-up statements
000
WGUS72 KRAH 051602
FFSRAH
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1102 AM EDT FRI JUN 5 2009
NCC067-051700-
/O.CON.KRAH.FF.W.0005.000000T0000Z-090605T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FORSYTH NC-
1102 AM EDT FRI JUN 5 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 PM EDT FOR
FORSYTH COUNTY...
AT 1159 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE AN AREA OF HEAVY RAIN OVER FORSYTH COUNTY. THE AREA WAS
PRIMARILY CONCENTRATED OVER THE SOUTH AND EAST PART OF THE COUNTY...
NEAR INTERSTATE 40.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KERNERSVILLE
AND WINSTON-SALEM.
RAINFALL TOTALS FOR THE DAY OF ONE TO TWO INCHES ARE EXPECTED...ON
TOP OF PERIODS OF HEAVY RAIN OVER THE LAST DAY OR TWO. A LOW
PRESSURE SYSTEM WILL MOVE EAST AND NORTHEAST THROUGH 2 PM...TAKING
THE AREAS OF HEAVY RAIN ALONG WITH IT. FLOODING OF URBAN AREAS...
AND SMALL CREEKS AND STREAMS...ARE EXPECTED.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE EXPERIENCING FLOODING OR LIVE IN A FLOOD PRONE AREA MOVE
TO HIGHER GROUND IMMEDIATELY. THOSE LIVING NEAR CREEKS AND STREAMS
SHOULD MONITOR WATER LEVELS CLOSELY AND BE PREPARED TO TAKE QUICK
ACTION. DRIVERS SHOULD NOT ATTEMPT TO CROSS ANY WATER COVERED
BRIDGES...DIPS...OR LOW WATER CROSSINGS.
&&
LAT...LON 3610 8050 3612 8045 3622 8045 3626 8046
3626 8045 3625 8003 3601 8004 3603 8018
3599 8033 3597 8039 3604 8047 3604 8050
3606 8051
$$
DJF000
WGUS72 KRAH 051652
FFSRAH
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1252 PM EDT FRI JUN 5 2009
NCC067-051656-
/O.CAN.KRAH.FF.W.0005.000000T0000Z-090605T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
FORSYTH NC-
1252 PM EDT FRI JUN 5 2009
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR FORSYTH COUNTY...
RAIN HAS MOVED OUT OF THE COUNTY. LOCAL LAW ENFORCEMENT HAD NO
REPORTS OF ROAD CLOSURES OR SIGNIFICANT AREAS OF FLOODING. THE FLASH
FLOOD WARNING WILL BE CANCELED BUT PERSONS ARE ADVISED TO REMAIN
AWAY FROM ANY STREAM OR CREEK RUNNING HIGH OR FLOWING FAST. DRIVERS
SHOULD STILL BE ON THE LOOKOUT FOR ANY PONDING OF WATER ON ROADS.
LAT...LON 3610 8050 3612 8045 3622 8045 3626 8046
3626 8045 3625 8003 3601 8004 3603 8018
3599 8033 3597 8039 3604 8047 3604 8050
3606 8051
$$
TDHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jun 5, 6:41 AM EDT, 3 hours 23 minutes earlier.
Area forecast discussion, Jun 5, 6:41 AM EDT, 3 hours 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 641 AM EDT FRI JUN 5 2009 .SYNOPSIS... AN UPPER LEVEL DISTURBANCE OVER GEORGIA WILL MOVE NE ALONG A STALLED FRONT ACROSS CENTRAL NORTH CAROLINA THIS MORNING THROUGH EARLY AFTERNOON. A COLD FRONT WILL THEN SLOWLY DRIFT INTO SOUTHEASTERN NORTH CAROLINA TONIGHT THROUGH SATURDAY. && .NEAR TERM /THROUGH TONIGHT/... AS OF 305 AM FRIDAY... FLOOD WATCH CONTINUES... SURFACE LOW NORTHWEST OF AUGUSTA GEORGIA AT 2 AM MOVING NORTHEAST AT 20 TO 25 MPH. THIS SYSTEM SHOULD BE WEST OF CHARLOTTE AROUND SUNRISE AND TURN A BIT MORE EAST... TO BE NORTHEAST OF RALEIGH BY EARLY AFTERNOON. INDIVIDUAL SHOWERS SIMILARLY MOVING AT 20 TO 25 MPH AND FLOODING CONCERNS WILL HINGE ON TRAINING OF MODERATE TO HEAVY RAIN ECHOES. ROUGHLY ONE HALF TO ONE AND A QUARTER INCH OF RAIN OVER THE PAST SIX HOURS. CREEKS IN GUILFORD COUNTY RESPONDING BUT STILL A COUPLE OF FEET OR MORE BELOW FLOOD STAGE AND NEARING A CREST. BEST LOW LEVEL CONVERGENCE NEAR AND NORTHWEST OF THIS LOW WHICH WOULD MAKE THE INTERSTATE 85 CORRIDOR AND POINTS WEST OF PRIMARY CONCERN FOR FLOOD POTENTIAL THROUGH NOON. ALTHOUGH THE THREAT IS LESSENED SOUTHEAST OF THIS AREA... IT IS NOT ZERO AND WILL LEAVE CURRENT FLASH FLOOD WATCH INTACT. CREEK BASIN RAINFALL AMOUNTS AFTER SUNRISE EXPECTED TO BE NO MORE THAN TWO THIRDS INCH... BUT SOME LOCALLY MUCH HEAVIER AMOUNTS POSSIBLE BEFORE LATE MORNING. LINGERING TROUGH TRAILING THE ABOVE MENTIONED SURFACE LOW WILL SLIP EAST OF OUR AREA THIS EVENING. THE MAJORITY OF MODELS CUT OFF AND DROP A WEAK 700 MILLIBAR LOW SOUTH TO SOUTHERN GEORGIA OR NORTHERN FLORIDA. THIS SHOULD PLACE MUCH OF NORTH CAROLINA IN A LOW LEVEL DIFFLUENCE AREA... AND RAINFALL IF ANY AFTER DARK SHOULD BE NO MORE THAN A FEW HUNDREDTHS OF AN INCH. CURRENT HIGH TEMPERATURE FORECAST OF MID 70S TO LOWER 80S ACCEPTED. WITH NORTH TO NORTHEAST FLOW TONIGHT... LOW LEVEL THICKNESS DROP TO 1380 OR LOWER ACROSS THE NORTH. LOW TEMPERATURES UPPER 50S TO MID 60S. && .SHORT TERM /SATURDAY THROUGH MONDAY NIGHT/... AS OF 305 AM FRIDAY... SURFACE WINDS SHIFT TOWARD SOUTHEAST BY SATURDAY EVENING AND RETURNING ATLANTIC MOISTURE WILL BRING A SLIGHT RAIN CHANCE TO THE SOUTH BEFORE SUNSET. PRECIPITABLE WATER VALUES EXCEED ONE AND A HALF INCHES BY SUNDAY EVENING... AND THE RESULTING INSTABILITY WILL BRING A CHANCE FOR MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS TO CENTRAL NORTH CAROLINA SUNDAY. SIMILAR CONDITIONS FOR MONDAY. AFTERNOON HIGH TEMPERATURES ON A DISTINCT WARMING TREND MOVING FROM LOW TO MID 80S SATURDAY TO UPPER 80S TO LOWER 90S BY MONDAY. OVERNIGHT LOWS MID TO UPPER 60S. && .LONG TERM /TUESDAY THROUGH THURSDAY/... AS OF 315 AM FRIDAY... EXTENDED PERIOD CONTINUES TO LOOK WARM/MUGGY (NEAR CLIMATOLOGY FOR EARLY/MID JUNE) WITH PRIMARILY DIURNAL SHOWERS/STORMS ON TUE/WED...PERHAPS BECOMING MORE WIDESPREAD BY LATE WEEK IN ASSOC/W WAVES OF LOW PRESSURE (PROGGED TO DEVELOP IN THE MIDWEST) MOVING EAST TOWARD THE MID-ATLANTIC. WEAK RIDGING ALOFT AT THE BEGINNING OF THE LONG TERM PERIOD MAY ALLOW TEMPS TO REACH A FEW DEGREES ABOVE NORMAL (INTO THE UPPER 80S)...WITH FLOW ALOFT BECOMING MORE UNIDIRECTIONAL BY LATE WEEK...WITH A POTENTIAL FOR WEAK SHORTWAVES TRAVERSING THE AREA. THIS SHOULD ALLOW FOR NEAR-NORMAL TEMPS BY LATE WEEK...IN THE LOWER/MID 80S. -VINCENT && .AVIATION /12Z FRIDAY THROUGH TUESDAY/... AS OF 630 AM FRIDAY... ADVERSE CONDITIONS EXPECTED THROUGHOUT THE TAF PERIOD. AS OF 10Z...A WAVE OF LOW PRESSURE ASSOC/W A POTENT UPPER LEVEL DISTURBANCE WAS LOCATED JUST SOUTHWEST OF CHARLOTTE...AND WILL CONTINUE MOVING NORTHEAST THROUGH THE MORNING HOURS...TRACKING THROUGH THE WESTERN PIEDMONT. A STATIONARY FRONT WAS DRAPED ACROSS PORTIONS OF THE AREA...NEAR THE I-85 CORRIDOR IN CENTRAL NC. PERIODS OF MODERATE TO OCCASIONALLY HEAVY RAIN WILL CONTINUE THROUGH THE MORNING HOURS INTO EARLY AFTERNOON ACROSS CENTRAL NC...WITH THE HEAVIEST RAINFALL EXPECTED TO AFFECT THE INT/GSO TAF SITES...BETWEEN 12-16Z. IFR/MVFR CEILINGS ARE EXPECTED ACROSS THE ENTIRE AREA...WITH PERIODS OF IFR/MVFR VISBYS IN RAIN. BEST CHANCE FOR SUSTAINED IFR CONDITIONS WILL BE AT THE INT/GSO TAF SITES ON THE NORTHERN SIDE OF THE FRONT. SINCE IT IS JUNE AND THE MSLP GRADIENT ASSOC/W THE LOW IS RATHER BROAD/WEAK...LOW LEVEL WIND SHEAR IS NOT EXPECTED TO BE AN ISSUE THIS MORNING. ONCE THE SFC LOW MOVES NORTHEAST THROUGH THE AREA BY EARLY AFTERNOON...THE STATIONARY FRONT WILL BEGIN TO SHIFT SOUTH AND EAST THROUGH CENTRAL NC AS A COLD FRONT. HOWEVER...THIS FRONT WILL BE SLOW TO MOVE THROUGH THE AREA. SHOWERS WILL END FROM WEST TO EAST BY MID TO LATE AFTERNOON...WITH WINDS SHIFTING AROUND TO THE NORTH AND NORTHWEST BEHIND THE FRONT. FORECAST MODELS CONTINUE TO SHOW AMPLE MOISTURE OVER THE AREA DURING THE DAY...SO IMPROVEMENT OF CEILINGS MAY BE SLOW TO OCCUR THIS AFTERNOON. ANY SCATTERING OF CLOUDS EAST OF THE FRONT DURING THE DAY WILL ALLOW A 20-30KT SOUTHWEST WIND IN THE LOWER LEVELS TO MIX DOWN TO THE SURFACE..SO THERE MAY BE SOME GUSTINESS THIS AFTERNOON AT THE FAY/RWI TAF SITES. MVFR/IFR CONDITIONS IN LOW CEILINGS/VISBYS CANNOT BE RULED OUT TONIGHT AS A MOIST AIRMASS REMAINS ACROSS THE AREA. CONDITIONS ARE EXPECTED TO SLOWLY IMPROVE THROUGH THE WEEKEND...ALTHOUGH A RESIDUAL MOIST AIRMASS MAY PERSIST ACROSS EASTERN NC...WITH PERIODS OF MVFR CONDITIONS POSSIBLE THROUGH SUNDAY NIGHT. -VINCENT/SMITH && .RAH WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH UNTIL NOON EDT TODAY FOR NCZ007>010-021>026- 038>041-073>076-083-084. && SYNOPSIS...VINCENT NEAR TERM... SHORT TERM... LONG TERM...VINCENT AVIATION...VINCENT/SMITH
Hazardous weather outlook, Jun 5, 10:03 AM EDT, 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 1003 AM EDT FRI JUN 5 2009 NCZ007>010-021>026-038>041-073>076-083-084-061200- PERSON-GRANVILLE-VANCE-WARREN-FORSYTH-GUILFORD-ALAMANCE-ORANGE- DURHAM-FRANKLIN-DAVIDSON-RANDOLPH-CHATHAM-WAKE-STANLY-MONTGOMERY- MOORE-LEE-ANSON-RICHMOND- 1003 AM EDT FRI JUN 5 2009 ...FLASH FLOOD WATCH IN EFFECT UNTIL NOON EDT TODAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER...INCLUDING FLOODING. NCZ011-027-028-042-043-077-078-085-086-088-089-061200- HALIFAX-NASH-EDGECOMBE-JOHNSTON-WILSON-HARNETT-WAYNE-SCOTLAND-HOKE- CUMBERLAND-SAMPSON- 1003 AM EDT FRI JUN 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH THE AFTERNOON AND INTO THE EVENING. AN ISOLATED THUNDERSTORM COULD BECOME SEVERE... PRODUCING DAMAGING WINDS. EVEN AN ISOLATED TORNADO COULD OCCUR. THE OTHER PRIMARY THREAT WILL BE LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR SIGNIFICANT WEATHER ASSOCIATED WITH ANY THUNDERSTORM. DJF
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 9:37 AM EDT | Areal Flood Advisory | RAH | Davidson | 4 hr |
| Jun 5, 10:28 AM EDT | Flash Flood Warning | RAH | Guilford | 3 hr |
| Jun 5, 10:30 AM EDT | Areal Flood Advisory | RAH | Randolph | 3 hr |
| Jun 5, 11:13 AM EDT | Flash Flood Warning | RAH | Davidson | 115 min |
| Jun 5, 12:20 PM EDT | Areal Flood Advisory | RAH | Alamance, Orange, Person | 3 hr |
| Jun 5, 2:05 PM EDT | River Flood Warning | RAH | Alamance | 17 hr |
| Jun 5, 7:01 PM EDT | River Flood Warning | RAH | Chatham | 17 hr |
Nearby
Flash Flood Warnings in North Carolina, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.